Hail, Fairfax
- When
- May 12, 5:30 PM EST
- Where
- Fairfax County, Chantilly
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.900, -77.433
Dime sized hail fell.
Scattered thunderstorms moved through Northern Virginia during the evening of the 12th. The storms contained large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms moved through Northern Virginia during the evening of the 12th. The storms contained large hail and strong winds. In Prince William County, dime sized hail was reported in Manassas and near Lake Jackson. Dime to nickel sized hail was reported in Bristow and Breymar. In Fairfax County, dime sized hail fell in Chantilly. Trees were downed in Fairfax Station. In Falls Church, a tree was downed. In Loudoun County, trees were downed in Purcellville and Aldie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 12, 1:20 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 220 PM EDT SUN MAY 12 2002 TONIGHT... SHORTWAVE WILL MOVE EWD PASSING JUST N OF THE AREA 00Z-06Z. THE ASSOCD SFC WAVE WILL TRACK EWD ALG THE FNT WHICH WILL BE POSITIONED JUST N OF THE AREA. FNT WILL SAG SWD TOWARD THE PA BORDER LATER TNGT AND ANOTHER SFC WAVE WILL MOVE EWD ALG THE SAGGING FNT. DEWPOINTS ARE RISING NICELY OVR THE AREA AS S FLOW IS ADVECTING MOISTURE NWD. IN ADDTN...SOME AFTRN HEATING HAS RESULTED IN INCREASING CAPE AND LOWERING OF THE LIS FROM SW AND W WORKING ITS WAY NEWD. UNSTABLE AIR MASS NOW MOVING INTO THE AREA WITH THE LAST OF THE STABLE AIR EXITING NE MD. SO FAR...ONLY SCT CONVECTION OVR WRN AREAS IN AREA OF HIGHEST CAPES/LOWEST LIS. 12Z ETA HAS A 70KT WIND MAX AT 700MB CROSSING THE MD/PA BORDER AROUND 00Z IN ASSOCN WITH VORT MAX. IN ADDTN...ETA SHOWING GOOD PRES FALLS THIS EVE OVR THE AREA. EXPECT CONVECTION THIS EVENING AS SFC WAVE MOVES ALG THE FNT AND FNT SAGS SWD A BIT SWD. BIGGEST THREAT WILL BE STRAIGHT LINE DAMAGING WINDS THANKS TO SPEED MAX AND HIGHEST THREAT OF SVR WILL BE NEAR THAT SPEED MAX OVR THE NRN ZNS. WILL HAVE ENHANCED WORDING IN NRN 2/3 CWA FOR THIS EVENING. OVER THE SRN 1/3 OF THE AREA...DYNAMICS ARE LACKING AND WIND PROFILES NOT AS IMPRESSIVE. HOWEVER...THAT IS THE MOST UNSTABLE AREA SO CANT RULE OUT ISOLD SVR IN THAT AREA....BUT AGAIN...MAIN FOCUS SHOULD BE ACRS THE N. INITIAL ROUND OF CONVECTION WILL PASS BY 06Z BUT GIVEN THE PROXIMITY OF THE FNT AND THE FACT THAT ANOTHER WAVE WILL MOVE ALG IT...CANT RULE OUT SHRA/TSRA ALL NIGHT. HOWEVER...DO NOT EXPECT THE ACTIVITY LATER AT NIGHT TO BE SEVERE SINCE AIR MASS SHOULD BE WORKED OVER FROM INITIAL CONVECTION...AIR MASS WILL NOT BE AS UNSTABLE. WILL HAVE LIKELY POPS TONIGHT ACRS THE N 2/3 OF AREA...CLOSEST TO THE SFC AND UPR LVL SYSTEMS. FURTHER S...WILL GO WITH CHC POPS. PWS CLIMB FAIRLY HIGH TNGT SO TSTMS COULD CONTAIN HEAVY RAIN. HOWEVER...FFG VALUES NOT TOO LOW ATTM OVR CWA AND STORMS SHOULD BE MOVING AT A FAIRLY GOOD CLIP. WILL HOLD OFF ON ANY FFA FOR TNGT. WALSTON ...LONGER TERM...MON THRU SUN... BY MON MORNING...ORGANIZED CONVECTION FROM SUN NIGHT WILL HAVE COME TO AN END AND ATMOS WILL HAVE STABILIZED A BIT. MODELS SHOW ONLY WEAK LIFT S AND E OF SFC BOUNDARIES FCST TO BE NEAR W AND N CWA BORDERS BY SUNRISE. MOST OF CWA WILL BE IN WARM SECTOR SO THIS WILL ALLOW SOME SUN TO PEEK THRU DURING AM CAUSING SOME DEGREE OF INSTABILITY TO REDEVELOP. WARM FRONT JUST N OF CWA FCST TO PUSH SWARD BY EARLY AFT MAKING DEVELOPING SFC LOW TRACK ACROSS N CWA. COLD FROPA EXPECTED 00Z-06Z FROM W TO E. MODELS CONTINUE TO SHOW GOOD VVEL IN ADDITION TO LLJET AND WEAK VORT DYNAMICS ALONG THESE BOUNDARIES SO LIKELY POPS WARRENTED. SPC PUT ENTIRE CWA IN SLIGHT RISK DAY 2 /MAINLY MON EVE/ FOR WIND GUSTS DUE TO SIG SPEED SHEAR FROM LLJET AHEAD OF COLD FRONT. TSTM SEVERITY WILL DEPEND ON HOW MUCH SUN WE GET DURING DAY MON. ANOTHER CONCERN IS PRECIP WATER VALUES AVG 1.75 INCH 18Z-00Z MON WHICH COULD CAUSE HEAVY DOWNPOURS. IF ANY AREA RECEIVES HVY RAINFALL TONIGHT ANOTHER ROUND OF PRECIP MON/MON NIGHT MIGHT CAUSE PROBLEMS. WILL LET MID SHIFT DECIDE IF ANY PART OF CWA NEEDS FLOOD WATCH BASED ON WHAT HAPPENS THIS EVE. SHRA/TSRA WILL COME TO AN END WITH FROPA MON NIGHT BUT LOW WILL BECOME CUTOFF OVER NEW ENGLAND TUE KEEPING CWA IN PATH OF VORTICITY ROTATING AROUND FEATURE. THIS WILL KEEP CONSIDERABLE CLDS AND LLRH IN CWA...ESPECIALLY IN MTNS TUE AND TUE NIGHT. THERE IS A SMALL THREAT OF UPSLOPE SHRA WITH FEATURE IN FAR W RIDGES SO WILL HAVE SILENT 20 POP THERE. CWA ALSO IN SIG PRES GRAD AS HIGH TRIES TO APPROACH. WILL MENTION BREEZY COND MON NIGHT THROUGH TUE NIGHT...EXCEPT WILL GO WINDY ON RIDGES MON NIGHT DUE TO STRENGTH OF CAA /850MB TEMPS DROP 12 DEGREES IN 12 HRS/ AND SIG PRESSURE FALLS. HIGH PRES ARRIVES WED CLEARING REMAINING CLDS...AND LINGERS THROUGH FRI. ECMWF AND AVN EXTENSION NOW AGREE COLD FRONT WILL APRROACH CWA FROM NW FRI NIGHT AND CROSS CWA SAT. GRADUAL CLEARING EXPECTED SUN AS LOW PUSHES OFFSHORE. REGARDING TEMPS...STAYED CLOSE TO GUIDANCE MON. MON NIGHT THRU WED...UNDERCUT GUIDANCE A BIT BECAUSE DO NOT BELIEVE WITH SUCH STRONG CAA AND 850MB TEMPS DROPPING TO NEAR ZERO THAT WE WILL REACH HIGHS NEAR 70. TEMPS WED A FEW DEGREES BELOW GUIDANCE FOR TRENDING PURPOSES. GUIDANCE TEMPS LOOKED GOOD FRI THRU SUN. THANKS FOR COORD RNK. MMARGRAF .LWX...NONE.
VAZ041-042-122115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 414 PM EDT SUN MAY 12 2002 A THUNDERSTORM LEAVING WARREN COUNTY VIRGINIA HAS PRODUCED WIND GUSTS OF UP TO 50 MPH...AND WILL AFFECT NORTHERN FAUQUIER COUNTY AND SOUTHERN LOUDOUN COUNTY THROUGH 515 PM. IF YOU SEE OR HEAR THIS STORM APPROACHING MOVE TO SHELTER - THIS STORM HAS HAD A HISTORY OF PRODUCING HIGH WINDS AND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
502 PM EDT SUN MAY 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM MOUNT AETNA MD .75 INCH HAIL
05/12/02 WASHINGTON REPORTED BY
SPOTTERS
DMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
507 PM EDT SUN MAY 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM MOUNT AETNA MD .75 INCH HAIL
05/12/02 WASHINGTON REPORTED BY
SPOTTERS
0452 PM GERMANTOWN MD WIND DAMAGE
05/12/02 MONTGOMERY TREES DOWNREPORTED BY LAW
ENFORCEMENT
DMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
526 PM EDT SUN MAY 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM MOUNT AETNA MD .75 INCH HAIL
05/12/02 WASHINGTON REPORTED BY
SPOTTERS
0452 PM GERMANTOWN MD WIND DAMAGE
05/12/02 MONTGOMERY TREES DOWNREPORTED BY LAW
ENFORCEMENT
0500 PM ROCKVILLE MD WIND DAMAGE
05/12/02 MONTGOMERY WIND BLEW ROOF OFFREPORTED
BY SPOTTERS
DMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
547 PM EDT SUN MAY 12 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM MOUNT AETNA MD .75 INCH HAIL
05/12/02 WASHINGTON REPORTED BY SPOTTERS
0452 PM GERMANTOWN MD WIND DAMAGE
05/12/02 MONTGOMERY TREES DOWN REPORTED BY LAW
ENFORCEMENT
0500 PM ROCKVILLE MD WIND DAMAGE
05/12/02 MONTGOMERY WIND BLEW ROOF OFF REPORTED
BY SPOTTERS
0500 PM COUNTY WIDE MD WIND DAMAGE
05/12/02 HOWARD TREES DOWN REPORTED BY LAW
0630 PM MANASSAS VA .75 INCH HAIL
05/12/02 MANASSAS CITY REPORTED BY SPOTTERS
0635 PM 3S MANASSAS VA .75 INCH HAIL
05/12/02 PRINCE WILLIAM REPORTED BY SPOTTERS
DMWMDZ004>007-122330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 600 PM EDT SUN MAY 12 2002 A LINE OF THUNDERSTORMS STRETCHES FROM SOUTHEASTERN PENNSYLVANIA BACK THROUGH NORTHERN FREDERICK COUNTY MARYLAND. THESE STORMS ARE MOVING SOUTHEAST AT 40 MPH...AND WILL EFFECT THE MARYLAND COUNTIES OF FREDERICK EASTWARD TO HARFORD THROUGH 730 PM. IF YOU SEE OR HEAR ONE OF THESE STORMS APPROACHING MOVE TO SHELTER IMMEDIATELY. THESE STORMS WILL CONTAIN STRONG GUSTY WINDS...LIGHTNING...AND SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Sterling radar (KLWX), 10 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Dime sized hail fell.
Dime to nickel sized hail fell.
Dime sized hail was reported.
Dime sized hail fell 3 miles south of Manassas.
A tree was downed.
Dime sized hail was reported.
Trees and wires were downed across roads.
Trees were downed in Purcellville and Aldie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297301, 5297302, 5297303, 5297376, 5297377, 5297378, 5297379, 5297380.